Mirena and Eczema
Artificial hormones such as the progesterone in the form of levonorgestrel found in the Mirena device can cause a multitude of side effects most of which are listed on the manufacturer’s brochure. However there are some skin conditions that we may not recognise to be a result of the Mirena device. Dermatitis and eczema, for example, can be mistakenly attributed often to other more general causes.
Eczema and Progesterone
Eczema in adults may be triggered by a range of stimuli such as food allergy, contact allergy, underlying autoimmune disease and other sensitivities including hormones. Women in particular seem to be more prone to developing eczema. Hormonal disruptions related to the menstrual cycle and menopause can also lead to outbreaks of eczema. Amongst these cases progesterone is found often to be the culprit. Why the sensitivity to progesterone arises though is less clear, but antibodies against progesterone are detectable in the blood of those affected.
Autoimmune Progesterone Dermatitis
Sensitivity to progesterone can be caused by several factors. Cases have been reported where patients develop an immune reaction against their own endogenous progesterone or to synthetic hormones used in the oral contraceptive pill, Mirena device and hormone replacement therapy. This is known as Autoimmune Progesterone Dermatitis (APD). Women with this type of dermatitis typically present with cyclical skin eruptions. A significant proportion of these women have used synthetic progesterone raising the suspicion of a sensitising event which then leads to an immune cross-reactivity with their own biological hormone.
Mirena, Acne and APD
Other types of skin complaints may also accompany hormonal changes and disruptions including acne, Rosacea, atopic dermatitis or exacerbation of underlying autoimmune disease such as systemic lupus erythematosis (SLE). Acne and Rosacea in particular are common complaints seen in women using the Mirena device. The synthetic progesterone secreted from the Mirena device appears to be the cause of skin eruptions. Read more about Mirena and Acne. It stands to reason then that ongoing use of the Mirena device may also lead to hypersensitivity reactions such as Autoimmune Progesterone Dermatitis. The dermatitis can occur on the face and neck, arms and legs particularly behind the knees and on the inner forearms and upper arms, as well as on the abdomen.
First of all a diagnosis of APD needs to be made. This is usually done by a simple skin test performed by a dermatologist. Although there is some doubt as to whether the dermatitis is due specifically to endogenous progesterone or to the synthetic levonorgestrel, the Mirena device does appear to trigger the problem. There are three options for treatment. The most obvious one is to simply remove the device, although that may present a problem for some women if the alternatives are unsuitable. For those who wish to continue with the Mirena device, topical treatment with hydrocortisone cream and antihistamines will diminish the outbreak at the time, however the problem will probably recur. Read about some natural methods for balancing hormones. Other hormone-based treatment options to balance the progesterone may be appropriate for some cases of APD. In all instances of eczema, acne or suspected APD, contact your general practitioner for advice.
The Doctor’s Doctor 2005, Autoimmune Progesterone Dermatitis, viewed 20 October 2010,
Wong, K 2009, Autoimmune Progesterone Dermatitis, DermNetNZ, viewed 20 October 2010, http://dermnetnz.org/reactions/progesterone-dermatitis.html